Published online in JAMA Internal Medicine, this case describes a “teachable moment” for clinicians regarding the potentially fatal impact an incorrect diagnosis can have for a patient desperate to find an answer for her chronic symptoms. 

The patient, a 45-year-old female, presented to the emergency department with high fever (103° F), diffuse pruritic rash, and nausea. Her medical history included neurological and gastrointestinal complaints for which she received many medical opinions but no clear diagnosis. Prior to her admission, she sought the care of a “Lyme-literate doctor” who diagnosed her with chronic Lyme disease and babesiosis based on tests conducted in a lab which specialized in Lyme testing, albeit the tests had not been validated through serologic studies. Based on these results (with no evidence of Lyme-related rash), the physician decided to treat the patient with multiple antibiotics (doxycycline and minocycline initiated 3 months prior to admission; trimethoprim-sulfamethoxazole initiated 5 weeks prior to admission). 

Laboratory work-up at the time of admission revealed the following:

— Eosinophilia: 5000/uL
— Aspartate transaminase: 205 U/L
— Alanine transaminase: 581 U/L
— Alkaline phosphatase: 561 U/L
— Total bilirubin: 9.9mg/dL
— Lyme enzyme immunoassay, babesia antibody testing, blood smear: all negative

Related Articles

Based on the appearance of her rash as well as the high-grade fever, eosinophilia, and liver injury, the clinicians diagnosed her with drug reaction with eosinophilia and systemic symptoms (DRESS), most likely due to one of the antibiotics she was prescribed for her chronic Lyme diagnosis. The patient was treated with methylprednisolone (escalating doses up to 4mg/kg/d) which led to gradual improvement; she was discharged after 2 weeks and was continued on steroids (tapering the dose) for the next 6 months. Cognitive behavioral therapy was recommended to address her chronic fatigue and pain.